Women's Health

It was no ordinary sunburn. What was wrong?

ProDentim

[ad_1]

“Come for shelter from the sun,” the woman shouted to her 80-year-old husband. “You are turning red! The man reluctantly walked towards the house. It was late afternoon – the end of a glorious summer day in Orange, Connecticut. But when he looked down at her exposed arms, he could see that she was right. It was bright pink, and soon he knew that his arms and probably the back of his neck would be red and itchy. It was time to enter.

He suspected it had kind of kicked his wife into suddenly being as sensitive to the sun as she had always been. He loved the sun and until recently thought he loved it back, turning his olive skin a dark brown that he thought was a sign of health. But that spring it started turning red wherever the sun hit it. It wasn’t exactly sunburn, or at least not the kind of burn his wife used to get that made him blush, peel and hurt for days.

His sunburn was itchy, not painful, and lasted an hour or two, sometimes a little longer. It certainly never lasted long enough for his dermatologist, Dr. Jeffrey M. Cohen, to see it. He told his doctor about the rash that spring when he showed up for his annual skin exam. Cohen said he might be allergic to the sun and suggested an antihistamine and strong sunscreen. He took the pills when he thought about it and slathered himself in sunscreen once in a while, but he wasn’t sure it did much. Besides, who has ever heard of sun allergy?

He made an appointment with his dermatologist just before Christmas. It was one of those warm, sunny days in December, before winter really set in, so he decided to make sure his doctor had a chance to see the rash. He arrived early and parked in the parking lot. He took off his jacket and stood under the sun which was falling weakly on the building. After about 10 minutes he could see that he was turning pink, so he headed to the office.

“I have something to show you,” he told Cohen with a smile as the doctor entered the brightly lit exam room. He unbuttoned his shirt to reveal his chest. It was now bright red. The only places on his torso that looked like his normal color were those covered in a double layer of fabric – the button placket under the shirt buttons, the points of his collar, the double folds of fabric over his shoulders. Palest of all was the area under his left breast pocket where his cell phone was.

Cohen was surprised. It was clearly not a sunburn. To Cohen, it looked like a classic presentation of what’s called photodermatitis — an inflammatory skin reaction triggered by sunlight. Most of these unusual rashes fall into one of two classes. The first is a phototoxic reaction, often observed with certain antibiotics such as tetracycline. When a person takes these drugs, the sun can cause an immediate, painful sunburn-like rash that, like a regular sunburn, can last for days, causing blisters and even scarring. Obviously, this patient had an immediate reaction to the sun, but he insisted that his rash didn’t hurt him. It itched like crazy. And it was gone in a few hours. Her reaction was more like photoallergic dermatitis, in which sunlight causes hives – raised red patches that are intensely itchy and last less than 24 hours. But that didn’t quite fit either; photoallergic reactions are not immediate. They usually take a day or two to burst after exposure to light.

Every reaction is triggered by drugs. Cohen reviewed the patient’s long list of medications. Amlodipine, an antihypertensive drug, was known to cause this type of photosensitivity, but the patient had started taking the drug recently, months after he first mentioned the rash. Hydrochlorothiazide, another of his blood pressure medications, could sometimes do this. The patient had been taking this drug for years and was fine, but at least in theory, this unusual type of reaction could kick in at any time.

Cohen explained his thinking to the patient. He should undergo a biopsy to confirm a diagnosis. The pathology would help him distinguish the inflammation of hives from the more destructive phototoxic reaction, which destroys skin cells. And that would help her rule out other possibilities such as systemic lupus erythematosus, an autoimmune disease that’s more common in middle-aged women but can occur in both men and women at any age.

A few days later, Cohen had his answer. It was hives – medically known as hives. It was a photoallergic reaction. And it was probably triggered by his hydrochlorothiazide. He should ask his GP to stop the medication, Cohen told his patient, and after a few weeks he should stop having the rashes.

The man returned to Cohen’s office three months later. The rash was unchanged. After a few minutes in the sun, it would be itchy and pink, even in the dead of winter. Cohen returned to the patient’s medication list. None of the others had been linked to this type of reaction. “Tell me about that rash again,” he said. The patient rewrote his story once more. Every time the sun hit his skin, even if the sun went through the window, he turned red. When he was driving, the hot contact of the sun on his arm caused an aggravating itch. And by the time he reached his destination, that skin would be bright red. Hearing this description, Cohen suddenly realized he was right the first time around. The patient had developed a sun allergy – a condition known as solar urticaria.

Cohen explained that it wasn’t sunburn. Sunburn is caused by light in shorter wavelengths called ultraviolet B or UVB. This form of light cannot penetrate glass. The fact that he could get that blush through his window indicated that his reaction was triggered by longer wavelength light, known as UVA. It is the form of light that tans and ages the skin, the form used in tanning salons.

Solar urticaria, he explained, is a rare and poorly understood disease. When the sun penetrates the skin, it interacts in different ways with different cells. The best known are the cells which, when exposed, produce a pigment called melanin, which tans the skin and provides some protection against the other effects of the sun. In people with solar urticaria, the body develops an immediate allergic reaction to one of the cellular components changed by sunlight. How or why this change occurs is still not known. The allergy can start in adulthood and can last a lifetime. And it’s hard to deal with.

Sunscreen, Cohen told him, is a must, even indoors. He should also take a higher dose of the antihistamine he has been prescribed – at least double the usual recommended dose. Patients are also advised to wear protective clothing. Solar urticaria can be dangerous. Prolonged exposure to sunlight can trigger serious reactions and, rarely, a life-threatening anaphylactic event.

The patient was diagnosed a little over a year ago and has been using sunscreen with an SPF of 50 since then. He has doubled the dose of his antihistamine. And most of the time, the meds, long pants, sleeves, and hat keep him safe. Most of the time. And when he forgets, he knows he can count on his wife to let him know he’s starting to blush again.


Lisa Sanders, MD, is a contributing editor at the magazine. His latest book is “Diagnosis: Solving the Most Baffling Medical Mysteries”. If you have a solved case to share, email her at Lisa.Sandersmdnyt@gmail.com.

[ad_2]

nytimes-Health

alpilean
Back to top button